Valproate-Associated Hepatotoxicity and its Biochemical Mechanisms

Eadie M.J., Hooper W.D. and Dickinson R.G. (1988) Valproate-Associated Hepatotoxicity and its Biochemical Mechanisms. Medical Toxicology and Adverse Drug Experience, 3 2: 85-106. doi:10.1007/BF03259935

Author Eadie M.J.
Hooper W.D.
Dickinson R.G.
Title Valproate-Associated Hepatotoxicity and its Biochemical Mechanisms
Journal name Medical Toxicology and Adverse Drug Experience   Check publisher's open access policy
ISSN 1179-1942
Publication date 1988
Sub-type Article (original research)
DOI 10.1007/BF03259935
Volume 3
Issue 2
Start page 85
End page 106
Total pages 22
Subject 3005 Toxicology
Abstract Intake of the anticonvulsant drug valproic acid, or its sodium salt, has been associated with occasional instances of severe and sometimes fatal hepatotoxicity. Probably at least 80 cases have occurred worldwide. The syndrome affects perhaps 1 in 10,000 persons taking the drug, and usually develops in the early weeks or months of therapy. Most instances have involved children, usually those receiving more than 1 anticonvulsant. Multiple cases have occurred in 2 families. The typical presentation is of worsening epilepsy, increasing depression of consciousness, and progressive clinical and biochemical evidence of liver failure. The liver has sometimes shown hepatocyte necrosis, and on other occasions widespread microvesicular steatosis, while cholestatic changes have also occurred. The appearances are interpreted as consistent with a drug toxicity reaction. During the hepatotoxicity increased amounts of unsaturated metabolites of valproate, notably 4-en-valproate, have been found in blood and urine. In 4 cases there has been evidence of impaired β-oxidation of valproate with, in 1 case, accumulation of isomers of valproate glucuronide caused by intramolecular rearrangement of the conjugate. There are molecular structural similarities between 4-en-valproate and 2 known hepatotoxins (4-en-pentanoate and methylenecyclopropylacetic acid, the latter being responsible for hypoglycin poisoning). There are also clinical and histopathological similarities between valproate hepatotoxicity and both hypoglycin poisoning and certain spontaneous disorders of isoleucine metabolism (one pathway ofvalproate metabolism is analogous to oxidative degradation of isoleucine). Unsaturated metabolites of valproate, in particular 4-en-valproate, may contribute to the hepatotoxicity of the drug. However, since the hepatotoxicity appears to involve an element of idiosyncrasy, the primary defect in some cases may be an inherited or acquired deficiency in the drug’s β-oxidation. This defect may divert valproate metabolism towards ω-oxidation, with increased formation of the toxin 4-en-valproate, but may also allow increased formation of a toxic metabolite derived from isoleucine, since β-oxidation of isoleucine derivatives will also be impaired.
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status Unknown

Document type: Journal Article
Sub-type: Article (original research)
Collection: Scopus Import
Version Filter Type
Citation counts: Scopus Citation Count Cited 101 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 28 Jun 2016, 02:21:33 EST by System User